Alert archive / Colorado / Flash Flood Warnings in 2007

Flash Flood Warning 15, NWS Denver/Boulder, CO

July 25, 2007Douglas County, Colorado

NWS Denver/Boulder, CO issued this flash flood warning at Jul 25, 2007, 5:06 PM MDT for Douglas County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 25, 2007, 5:06 PM MDT (23:06 UTC)
Expired
Jul 25, 2007, 8:00 PM MDT
In force
3 hr
Issued by
NWS Denver/Boulder, CO
Area
Whole counties

County Douglas County, CO

The radar

The Denver radar (KFTG), 61 km from the middle of the area, began a volume at 23:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 11.1 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2007-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 245 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2007-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
245 J/kg
Mixed-layer CIN
-322 J/kg
Mixed-layer LCL
2449 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
-8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KBOU 252309
FFWBOU
COC035-260200-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE DENVER CO
506 PM MDT WED JUL 25 2007

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHWESTERN DOUGLAS COUNTY IN NORTHEAST COLORADO
  INCLUDING THE HAYMAN BURN AREA

* UNTIL 800 PM MDT

* AT 506 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM A THUNDERSTORM 3 MILES WEST OF WESTCREEK...OR
  ABOUT 30 MILES NORTHWEST OF COLORADO SPRINGS. THIS STORM WAS NEARLY
  STATIONARY.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WESTCREEK.

DOPPLER RADAR ESTIMATES THAT RAIN FROM THE STORM IS FALLING AT THE
RATE OF 2 TO 3 INCHES PER HOUR.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. TURN AROUND...DO NOT DROWN.

HEAVY RAINFALL WILL CAUSE FLASH FLOODING OF SMALL CREEKS...STREAMS...
AND DITCHES IN THE HAYMAN FIRE BURN AREA. SOME DRAINAGE BASINS
AFFECTED BY EXCESSIVE RUNOFF INCLUDE FOURMILE CREEK...TURKEY CREEK...
AND WEST CREEK...AND OTHER TRIBUTARIES OF THE SOUTH PLATTE RIVER.
ROCK SLIDES OR MUD FLOWS CAN ALSO BE EXPECTED ACROSS RURAL ROADS.

LAT...LON 3913 10533 3913 10514 3923 10518 3918 10528

$$
BARJENBRUCH
2 follow-up statements
000 
WGUS75 KBOU 260014
FFSBOU

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
613 PM MDT WED JUL 25 2007

COC035-260200-
DOUGLAS CO-
613 PM MDT WED JUL 25 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 800 PM MDT FOR
SOUTHWESTERN DOUGLAS COUNTY...

AT 613 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT THE HEAVY RAIN OVER THE HAYMAN BURN AREA OF SOUTHWESTERN 
DOUGLAS COUNTY HAD MOVED TO THE DECKERS AREA.  UP TO AN INCH OF RAIN 
MAY FALL IN THIS AREA BEFORE THE RAIN DIMINISHES.  RADAR AND 
AUTOMATED RAIN GAUGES INDICATE THAT AS MUCH AS 1.5 INCHES OF RAIN 
FELL IN A 45 MINUTE PERIOD EARLIER THIS EVENING IN THE UPPER REACHES
OF TURKEY CREEK.  

THE HEAVY RAINFALL WILL CAUSE FLASH FLOODING OF SMALL 
CREEKS...STREAMS...AND DITCHES IN THE HAYMAN FIRE BURN AREA. SOME 
DRAINAGE BASINS AFFECTED BY EXCESSIVE RUNOFF INCLUDE FOURMILE 
CREEK...TURKEY CREEK...AND OTHER TRIBUTARIES OF THE SOUTH PLATTE 
RIVER. ROCK SLIDES OR MUD FLOWS CAN ALSO BE EXPECTED ACROSS RURAL 
ROADS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY AS THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO
CROSS SAFELY. DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A
FEW INCHES OF RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR
VEHICLE. TURN AROUND...DO NOT DROWN.

LAT...LON 3913 10533 3913 10520 3915 10518 3925 10521
      3918 10528

$$
BARJENBRUCH
000 
WGUS75 KBOU 260153 RRA
FFSBOU

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
754 PM MDT WED JUL 25 2007

COC035-260204-
DOUGLAS CO-
754 PM MDT WED JUL 25 2007

...THE FLASH FLOOD WARNING WILL EXPIRE AT 800 PM MDT FOR SOUTHWESTERN
DOUGLAS COUNTY...

THE STORM THAT PROMPTED THE WARNING HAS EXITED THE AREA.

FLOOD WATERS HAVE SUBSIDED AND FLASH FLOODING IS NO LONGER EXPECTED.

LAT...LON 3913 10533 3913 10520 3915 10518 3925 10521
      3918 10528

$$
BARJENBRUCH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this flash flood warning went out at Jul 25, 2:55 PM MDT, 2 hours 11 minutes earlier.

Area forecast discussion, Jul 25, 2:55 PM MDT, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
255 PM MDT WED JUL 25 2007

.SHORT TERM...UPPER LEVEL RIDGE STILL REMAINS IN PLACE ACROSS CWA
WITH UPPER TROUGH OVER PACIFIC NORTHWEST. CONSIDERABLE SUBTROPICAL
MOISTURE HAS SHIFTED ACROSS THE MOUNTAINS AS NOTED BY WATER VAPOR
LOOPS. RADAR SHOWING FAIRLY ACTIVE CONVECTION OVER THE MOUNTAINS AND
HIGHER FOOTHILLS...ONLY SCATTERED IN COVERAGE. FAIRLY WEAK FLOW
ALOFT...SO STORMS ARE HUGGING HIGHER TERRAIN. HEAVY RAIN WITH
LOCALIZED FLOODING COULD BE A CONCERN DUE TO THE SLOW MOVEMENT. WITH
SOME SLIGHT COOLING ALOFT...A FEW STORMS COULD PRODUCE SOME SMALL
HAIL. NO STORMS YET OVER PLAINS AS ACARS SOUNDING SHOWING WEAK CAP
AROUND 600 MB. BUT OUTFLOW FROM FOOTHILL STORMS SHOULD BREAK CAP AND
ALLOW FOR SOME STORM DEVELOPMENT ALONG URBAN CORRIDOR THIS EVENING.
STILL SOME CHANCE FOR A STORMS ACROSS PLAINS AS WELL...RELYING
PRIMARILY ON ANY OUTFLOW BOUNDARIES. UPPER TROUGH SLOWLY MAKES ITS
WAY INTO NORTHERN GREAT BASIN OVERNIGHT AS SURFACE FRONT CURRENTLY
LOCATED IN NORTHERN WYOMING AND WESTERN SOUTH DAKOTA PUSHES INTO
NORTHEAST PLAINS. GIVEN COMBINATION OF UPPER DYNAMICS WITH TROUGH
AND CONVERGENCE OF SURFACE FRONT...WILL KEEP THE SLIGHT CHANCE OF
STORMS GOING OVERNIGHT. ON THURSDAY...QG VERTICAL VELOCITY PROGS
SHOW UPPER TROUGH SLIDING ACROSS WYOMING AS CENTER OF RIDGE AXIS
SHIFTS SOUTH. QG VERTICAL VELOCITY PROGS SHOW INCREASING ASCENT BY
AFTERNOON ACROSS ACROSS CWA. AT THE SURFACE...MODELS INDICATE
ANOTHER FRONT MOVING ACROSS PLAINS BY 18Z. GOOD DYNAMICS AND UPSLOPE
SHOULD PROVIDE DECENT CONVECTION FOR HIGHER TERRAIN ALONG FOOTHILLS
AND PALMER DIVIDE...SUFFICIENT FOR LIKELY POPS. A BIT UNCERTAIN ON
STORM POTENTIAL EAST OF FOOTHILLS AS TIMING OF FRONT COULD INITIALLY
STABILIZE THE ATMOSPHERE AND HINDER DEVELOPMENT INITIALLY. MODEL QPF
ACTUALLY SHOWING THIS PATTERN...WITH HIGHEST QPF ALONG FOOTHILLS AND
PALMER DIVIDE. WILL KEEP THE SCATTERED POPS FOR PLAINS ZONES AT THIS
TIME. AS FOR MOUNTAINS...BEST CHANCE FOR CONVECTION EAST OF
CONTINENTAL DIVIDE GIVEN BETTER UPSLOPE. MODELS SHOW PRECIPITABLE
WATER VALUES AROUND 1.3 INCHES DURING AFTERNOON. WINDS ALOFT REMAIN
FAIRLY LIGHT...SO HEAVY RAIN AGAIN A THREAT WITH THE STORMS...ALONG
WITH LOCALIZED FLOODING. MAIN AREA OF FLOODING CONCERN LOOKS TO BE
SOUTHERN FOOTHILLS AT THIS POINT. WILL HOLD OFF ON A FLASH FLOOD
WATCH AT THIS TIME...DUE TO UNCERTAINTY OF FRONTAL PASSAGE. FORECAST
SOUNDINGS SHOW CAPES OF AROUND 1500 J/KG...SO SOME OF THE STRONGER
STORMS COULD PRODUCE HAIL. BUT WITH FREEZING LEVELS AROUND 16000 FEET
AGL...THREAT FOR LARGE HAIL LOOKING LOW.  AS FOR TEMPERATURES...
LATEST GUIDANCE NOW SHOWING HIGHS ACROSS THE PLAINS AROUND 80
DEGREES. WILL NEED TO SHAVE A FEW MORE DEGREES OFF THE CURRENT
TEMPERATURE GRIDS.

.LONG TERM...UNSEASONABLY COOL AND MOIST UPSLOPE FLOW WILL CONTINUE
EAST OF THE COLORADO FRONT RANGE THURSDAY NIGHT AS A 1018MB SFC HIGH
TO OUR NORTH CONTINUES TO PRODUCE 5-15KT ELY BNDRY LYR FLOW THRU
FRIDAY MORNING ACCORDING TO THE WRF AND GFS. LOOKING FOR LIGHT NWLY
FLOW ALOFT TO CARRY EVENING STORMS OFF THE FRONT RANGE AND OVER THE
ADJACENT PLAINS. VERY SLOW FORWARD MOTIONS MAY RESULT IN LOCALLY HVY
RAINFALL ESPCLY OVER AND NEAR THE FOOTHILLS AND ON THE PALMER DIVIDE
PRIOR TO 06Z/FRI WITH PRECIPITABLE WATER VALUES WELL OVER AN INCH.
RAIN AMOUNTS OF 1-2 INCHES A POSSIBILITY. AFTER MIDNIGHT...T-STORMS
GIVE WAY TO SHOWERY PRECIPITATION WITH MARGINALLY UNSTABLE UPSLOPE
FLOW CONTINUING. SPATIAL CROSS SECTIONS SHOW NEARLY SATURATED
CONDITIONS UP THRU 600 MBS UP AGAINST THE FRONT RANGE FRIDAY
MORNING. THUS LOW CLOUD CIGS AND PATCHY FOG A GOOD BET IN THIS AREA
TOGETHER WITH A FEW LIGHT RAIN SHOWERS OR DRIZZLE. BY FRIDAY
AFTERNOON...LIGHT ELY LOW-LEVEL FLOW SHIFTS TO A SELY COMPONENT
WHICH MODELS SHOW SPINNING UP A DENVER CYCLONE AND CONVERGENCE BNDRY
JUST EAST OF THE DENVER METRO AREA. HOWEVER...POST FRONTAL AIRMASS
NO LONGER AS UNSTABLE AS THAT OBSERVED THE DAY BEFORE. BUT HIGHER
TERRAIN ABOVE THE FRONTAL INVERSION SHOULD SEE ANOTHER ROUND OF
AFTERNOON T-STORMS. SOME OF THOSE SHOULD DRIFT E-SEWRD OFF THE HILLS
AND OUT ACROSS THE ADJACENT PLAINS BY AFTERNOON. MAY ALSO SEE STORMS
FIRING ALONG THE ABOVE MENTIONED DENVER CONVERGENCE BNDRY SOMETIME
AFTER 18Z...BUT 0-3KM CAPES AND LAPSE RATES ONLY MARGINALLY
FAVORABLE FOR WELL DVLPD STORM CELL FORMATION DUE TO UNSEASONABLY
COOL SFC TEMPERATURES. AS FOR TEMPERATURES...MOS GUIDANCE ESPCLY THE
ETA MOS...LOOKS TOO COOL. PREFER THE WARMER TEMPERATURES OFFERED BY
THE GFS MOS GUIDANCE. BELIEVE ETA/WRF TOO WET AND THEREFORE TOO
COOL.

ON SATURDAY...YET ANOTHER RIPPLE MOVING ALONG NWLY FLOW ALOFT
EXPECTED TO GENERATE ANOTHER ROUND OF AFTERNOON/EVENING CLOUDS AND
T-STORMS. SFC-500MB LAYER STILL LOOKS QUITE MOIST WITH SELY
ANTICYCLONIC FLOW ADVECTING 50S/LOWER 60S DEWPTS UP INTO NERN
COLORADO DURING THE DAY. FOR THAT REASON HAVE RAISED POPS AND SLOWED
WARMING ON SATURDAY.

SUNDAY AND BEYOND...AIRMASS BEGINS TO DRY AND WARM AS THE HOT UPPER
RIDGE OVER THE FOUR CORNERS REGIONS STARTS TO SHIFT BACK OVER THE
STATE. HOWEVER MONSOONAL MOISTURE TRAPPED BENEATH THE RIDGE WILL
CONTINUE TO SPARK AT LEAST ISOLATED AFTERNOON/EVENING T-STORMS
MAINLY IN THE HIGH COUNTRY THRU MID-WEEK.

.AVIATION...VFR THROUGH TONIGHT.  A FEW STORMS COULD AFFECT DIA
THROUGH 03Z...WITH GUSTY OUTFLOW WINDS THE MAIN THREAT. BRIEF HEAVY
RAIN ALSO POSSIBLE. A COLD FRONT WILL MOVE INTO THE AREA BEFORE
SUNRISE WHICH MAY LEAD TO THE DEVELOPMENT OF SOME STRATUS AND MVFR
CONDITIONS AROUND 12Z THURSDAY. A BETTER CHANCE FOR STORMS TO AFFECT
THE AIRPORT AFTER 18Z...WITH HEAVY RAIN AND GUSTY WINDS.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

&&

DL/BAKER
Hazardous weather outlook, Jul 25, 11:20 AM MDT, 5 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE DENVER CO
1120 AM MDT WED JUL 25 2007

COZ030>051-261200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1120 AM MDT WED JUL 25 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP DURING THE AFTERNOON IN THE
MOUNTAINS AND HIGHER VALLEYS AND ACROSS THE FOOTHILLS...CONTINUING
INTO THE EVENING. THE STORMS WILL BE SLOW MOVING AND COULD PRODUCE
HEAVY RAIN AND SMALL HAIL IN SOME LOCATIONS. ACROSS THE PLAINS...
ISOLATED THUNDERSTORMS WILL DEVELOP DURING THE LATE AFTERNOON AND
EVENING HOURS...CONTINUING INTO THE EVENING. GUSTY WINDS CAN BE
EXPECTED WITH THE STORMS ALONG WITH MODERATE RAINFALL. THE
THUNDERSTORM ACTIVITY WILL END AROUND MIDNIGHT...WITH LINGERING
RAIN SHOWERS POSSIBLE OVERNIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED ON THE NORTHEAST
PLAINS AND HIGH MOUNTAIN VALLEYS ON THURSDAY. THUNDERSTORMS WILL BE
MORE NUMEROUS IN THE MOUNTAINS...THE FOOTHILLS AND ON THE PALMER
DIVIDE DURING THE AFTERNOON AND EVENING. SOME OF THESE SLOW MOVING
STORMS MAY PRODUCE HEAVY RAINFALL WHICH MAY RESULT IN LOCAL FLASH
FLOODING. THIS THUNDERSTORM ACTIVITY ON THE PLAINS IS EXPECTED TO
GIVE WAY TO WIDELY SCATTERED RAIN SHOWERS AFTER MIDNIGHT. ON FRIDAY
SHOWERS AND THUNDERSTORMS WILL AGAIN DEVELOP ACROSS THE OUTLOOK
AREA...WITH MOST OF THE THUNDERSTORMS CONCENTRATED OVER AND ALONG
THE FRONT RANGE AND PALMER DIVIDE.

THE COMBINED AFFECTS OF A RATHER STRONG COLD FRONT AND UPPER LEVEL
WEATHER DISTURBANCE WILL PROVIDE THE DEEP MOISTURE...LIFT AND
INSTABILITY RESPONSIBLE FOR THIS PERIOD OF ENHANCED PRECIPITATION.
UPSLOPE CLOUDINESS WILL ALSO RESULT IN A SIGNIFICANT COOL DOWN IN
DAYTIME TEMPERATURES ACROSS THE HIGH PLAINS OF NORTHEAST COLORADO
BOTH THURSDAY AND FRIDAY.

OVER THE WEEKEND...THERE WILL BE A CONTINUED CHANCE OF AFTERNOON AND
EVENING THUNDERSTORMS AS A SERIES OF WEAK WEATHER DISTURBANCES PAST
OVER THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

D-L/BAKER

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 3:13 PM MDTSevere Thunderstorm WarningBOUGrand22 min
Jul 25, 3:29 PM MDTFlash Flood WarningBOUGrand3 hr
Jul 25, 4:48 PM MDTSevere Thunderstorm WarningBOUBoulder, Broomfield, Jefferson25 min
Jul 25, 4:57 PM MDTFlash Flood WarningBOUPark3 hr

Nearby

Flash Flood Warnings in Colorado, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.